Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 32, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 12, 1996, 9:40 AM EDT for Burke County, Caldwell County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1996, 9:40 AM EDT (13:40 UTC)
- Expired
- Aug 12, 1996, 1:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Burke County, NC, Caldwell County, NC
The radar
The Greer radar (KGSP), 120 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 121341 FFWGSP NCC011-023-027-111-121-121700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 940 AM EDT MON AUG 12 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 100 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...AVERY COUNTY...BURKE COUNTY...CALDWELL COUNTY ...NORTHERN MCDOWELL COUNTY...MITCHELL COUNTY RADAR SHOWED STORMS MOVING ACROSS THE WARNING AREA UNTIL ABOUT NOON WILL PRODUCE AT LEAST ANOTHER INCH OR TWO OF RAINFALL. SKYWARN SPOTTER AT SPRUCE PINE REPORTED ABOUT 5 INCHES OF RAIN AS OF 9 AM WITH TORRENTIAL RAIN CONTINUING. OFFICIALS IN THE COUNTIES REPORT THAT STREAMS WERE NEAR BANKFULL AND BEGINNING TO FLOOD IN SOME CASES. BECAUSE OF THE PROLONGED RAIN...ESPECIALLY IN CALDWELL COUNTY...ANY SMALL DAMS SHOULD BE MONITORED FOR LEAKS OR FAILURES. PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATERS BEGIN TO RISE. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. JONES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:11 AM EDT, 7 hours 29 minutes earlier.
Area forecast discussion, Aug 12, 2:11 AM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
210 AM EDT MON AUG 12 1996
RAH: GOING FCST LUKS OK FOR WRN NC. AM IN FAVOR OF KEEPING FFA IN
EFFECT TDY. WILL COORDINATE QPF WITH YOU VIA LAND LINE
CAE/FFC: CONT FFA FOR OCONEE...PICKENS...RABUN CNTYS
05Z SFC ANAL SHWNG FRNTL BNDRY HANGING ON IN CNTRL SC. SFC LOW OVR
WRN AL HAS HAS SHWN BIT OF A NWRD DRIFT. THIS WUD SUGST THAT NGM/ETA
HANDLNG PRETTY GUD AT THIS JUNCTR. BTH THESE MDLS BRNG SFC LOW OVR
CNTRL SC DURNG AFTN; NGM SPLTS INTO TWO SEPARATE WAVES. IN ANY
EVENT...UPSLOPE TO CONT FOR MUCH OF THE DAY BEFORE RELENTING IN ALL
BUT NRN MTNS NC DURNG DAY. STLT HAS SHWN WARMING CONSIDERABLY
UPSTRM...BUT SHUDN'T UNDERESTIMATE WHAT UPSLOPE CAN DO IN WARM TOP
SETUPS SUCH AS THIS.
IT WOULD BE PRUDENT THEREFORE TO CONT FFA IN NC AS STATED NOW...AND
TO EXTEND WATCH THRU THE AFTN FOR OCONEE AND PICKENS COUNTIES OF SC
AND FOR RABUN COUNTY IN NE GA...AS THESE COUNTIES SAW 1 TO 2 INCH
RAINFALL PAST 24 HOURS.
DOWNSLOPING TUE AFTN WILL HELP OFFSET EFFECT OF NEXT S/W ACRS UPST
SC AND MOST OF NE GA AND SRN PIEDMONT NC...BUT WUD XPCT THUNDR TO
BREAK OUT IN MTNS TERRAIN OF THE REGION.
TEMPS IN LINHE WITH NGM MOS NUMBRS..SO NO COMPLAINTS THERE.
AVL 75/65/80 8/4/4
CLT 79/68/85 8/3/0
GSP 78/66/84 8/3/0
BURRUSThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:11 AM EDT | Flash Flood Warning | GSP | Caldwell | 6 hr |
| Aug 12, 9:40 AM EDT | Flash Flood Warning | GSP | Avery, McDowell, Mitchell | 3 hr |
| Aug 12, 5:34 PM EDT | Flash Flood Warning | GSP | Burke, Caldwell | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.